Connecticut, 2024Flash Flood and Damaging Winds in Connecticut, June 30, 2024
June 30, 2024 · NWS ALY · 4 events in 1 county or zone
A cold front tracking south east across northwest Connecticut brought scattered showers and thunderstorms, some of which became severe in Litchfield County. Severe thunderstorms resulted in numerous reports of downed trees and wires, in addition to nearly 500 people without power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracking south east across northwest Connecticut brought scattered showers and thunderstorms, some of which became severe in Litchfield County. Severe thunderstorms resulted in numerous reports of downed trees and wires, in addition to nearly 500 people without power. Additionally, heavy rain resulted in an isolated instance of flash flooding wherein Route 199 in Roxbury was washed out in the town of Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 10:26 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 30, 10:26 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1126 AM EDT Sun Jun 30 2024
.SYNOPSIS...
A cold front will bring scattered showers and thunderstorms
today, some of which could be strong to severe, mainly south and
east of Albany. Monday will be cooler and less humid with
isolated showers possible. Fair and warmer conditions return for
Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1125 AM EDT...Severe Thunderstorm Watch #489 is in effect
until 7 pm this evening from the Capital Region on south and
eastward.
Our area remains within a very moist air mass ahead of an
approaching frontal boundary that is currently located over
western New York. Dewpoints are in the lower to middle 70s, with
temps already reaching into the 80s in many valley areas. SPC
Mesoanalysis shows MLCAPE values are already in the 1000-1500
K/jg range for many locations. Although the 12z KALY sounding
showed fairly weak lapse rates aloft, the ample instability will
come together with abundant shear (0-6 km bulk shear values
around 40-50 kts) to allow for a risk for severe storms. While
a severe storm can't be ruled out across the entire area, the
highest risk will be for areas south and east of the Capital
Region, where SPC has upgraded to an "enhanced risk" (level 3 of
5) for today. The main risk will be for damaging winds, as
strong unidirectional flow will be favorable for damaging winds
within bowing segments and along strongest parts of lines and
clusters.
For late this morning, a line of storms is moving across the
eastern Catskills. These storms have a history of producing
damaging winds across the western Catskills and will continue to
move eastward towards the Hudson Valley and far southern
Taconics over the next hour. These storms have been produced by
outflow boundaries from earlier convection and CAMs suggest
additional lines of storms will be developing behind this line
for southern areas for this afternoon into the early evening
hours.
Any thunderstorms could contain torrential downpours today
given PWAT's 1.50-1.75" and some possibility for training and
backbuilding of cells. However, coverage of storms and speed of
the storms should help limit the threat for flash flooding, so
this is more of an isolated threat for today.
High temperatures should reach the lower/mid 80s in many valley
areas today, and possibly the upper 80s across portions of the
mid Hudson Valley, where heat indices could briefly reach the
mid 90s before cooling from thunderstorms occurs.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Any lingering showers/thunderstorms should taper off this
evening across the mid Hudson Valley and NW CT. Additional
isolated/scattered showers may develop later tonight as upper
level trough approaches. Elsewhere, partly to mostly cloudy and
turning less humid with low temps mainly in the 50s.
Upper level trough will traverse the region Monday, and may
produce isolated showers, especially for areas east of the
Hudson River. There could be enough instability for some thunder
within the tallest convective elements. Otherwise, it will
become breezy and less humid, with max temps mainly in the 70s
in valley areas and 65-70 across higher terrain areas.
Mainly clear and quite cool Monday night, with low temps in the
upper 40s to lower/mid 50s for most areas. Some portions of the
southern Adirondacks could drop into the upper 30s to lower 40s.
Mostly sunny and warmer for Tuesday, with partly cloudy skies
and milder temps Tuesday night. Highs Tuesday rebounding into
the lower/mid 80s for lower elevations and mid/upper 70s across
higher terrain. Lows Tuesday night in the mid 50s to lower 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will be centered off the New England coast as
southerly return flow resumes across the region. A warm front will
lift northward across the area. The best forcing will remain to our
north and west so another dry day is expected. Highs will rise into
the lower to mid-80s across the valleys and mid to upper 70s across
the higher elevations with continued comfortable humidity levels.
A cold front associated with an area of low pressure tracking well
northward into Quebec will slowly cross the region Wednesday night
into Thursday, Independence Day. Showers and a few thunderstorms
will likely accompany the front during this time. Instability looks
rather weak so the severe weather threat looks low at this time.
Precipitable water values may increase to over 1.50 inches, so some
heavy downpours are possible. Will monitor trends over the coming
days. Otherwise, it looks to be a very warm and humid day for July
Fourth with highs reaching the mid to upper 80s across many valley
areas with some lower 90s across the mid-Hudson Valley (upper 70s to
lower 80s in the higher elevations).
The front looks to lift back northward as a warm front Friday into
next weekend as another upper trough approaches from the west. This
will keep a chance for showers and thunderstorms around each day for
the rest of the long term period.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Through 12z/Mon...Cigs will trend to VFR this morning along with
mainly dry weather. Showers west of KALB are expected to
dissipate before arriving later this morning. Even if they do
arrive, no restrictions to cigs or vsbys are expected. A round
of showers and thunderstorms will redevelop this afternoon and
track eastward, mainly affecting KALB/KPOU/KPSF. Best
thunderstorm chances are at KPOU/KPSF where TEMPOS for
thunderstorms were included between 17- 20z/Sun. Only a shower
TEMPO was included at KALB. IFR/MVFR conditions are possible in
any shower or thunderstorm this afternoon. Strong winds are
possible in any thunderstorm at KPOU. It is also possible a
second line of showers and thunderstorms passes through KPOU
after 20z/Sun, but will only include a VCSH for then and allow
later TAF issuances make adjustments if needed.
Showers will end and clouds will briefly decrease in coverage
before patchy low clouds develop overnight along with an
isolated shower mainly near KGFL. KPSF is most favored for MVFR
cigs. Will leave all other TAF sites SCT for now due to lower
confidence.
Wind will become south to southwesterly at 10-15 kt with a few
higher gusts to around 25 kt, then shift west to northwesterly
this afternoon and evening at similar speeds. Wind will become
northerly at around 10 kt overnight.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Independence Day: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.HYDROLOGY...
Abundant moisture (PWAT's 1.5-2 inches, especially areas
south/east of Albany) and relatively warm cloud depths will
promote efficient rainfall rates in showers and thunderstorms
today. Rainfall rates could reach or exceed one inch/hour within
thunderstorms, especially south and east of Albany this
afternoon.
Localized flooding of urban, low lying and poor drainage areas
will be possible where thunderstorms occur. Isolated flash
flooding is also possible where multiple heavy downpours occur.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...SND/KL
NEAR TERM...Frugis/KL
SHORT TERM...KL
LONG TERM...Rathbun
AVIATION...Rathbun
HYDROLOGY...SND/KL
Hazardous weather outlook, Jun 30, 3:10 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Sun Jun 30 2024
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
410 AM EDT Sun Jun 30 2024
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.
.DAY ONE...Today and tonight.
The Storm Prediction Center has placed most of western New England,
the mid Hudson Valley and southern Taconics of eastern New York
within a Slight Risk for severe thunderstorms, with a Marginal Risk
for severe thunderstorms across the remainder of eastern New York.
Isolated to scattered damaging thunderstorm wind gusts will be
possible. In addition, a tornado or two can not be ruled out within
the Slight Risk area.
Locally heavy rain will be possible within thunderstorms. Isolated
flash flooding is possible in any areas where multiple heavy
downpours occur.
Heat indices may briefly reach the mid 90s across portions of the mid
Hudson Valley region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Wednesday night into Thursday, and
again on Saturday.
Heat indices may reach the mid 90s across portions of the mid Hudson
Valley on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jun 30, 11:00 AM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1200 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Tstm Wnd Dmg 3 NE Lake Katrine 42.02N 73.96W
06/30/2024 Ulster NY Fire Dept/Rescue
Trees and wires downed on a vehicle with
entrapment on Route 32.
&&Local storm report, Jun 30, 11:02 AM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1202 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Tstm Wnd Dmg 1 ENE West Hurley 42.01N 74.10W
06/30/2024 Ulster NY Fire Dept/Rescue
Trees and wires downed on Ryan Drive.
&&Local storm report, Jun 30, 11:04 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1204 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Tstm Wnd Dmg 3 W Lincoln Park 41.97N 74.07W
06/30/2024 Ulster NY Fire Dept/Rescue
Trees and wires downed on Route 28.
&&Local storm report, Jun 30, 11:10 AM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1210 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Tstm Wnd Dmg 1 N Phoenicia 42.09N 74.32W
06/30/2024 Ulster NY Fire Dept/Rescue
Trees and wires downed on Route 214.
&&Local storm report, Jun 30, 11:20 AM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1220 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Tstm Wnd Dmg 6 W Napanoch 41.74N 74.49W
06/30/2024 Ulster NY Fire Dept/Rescue
Wires down on Upper Frog Hollow Road.
&&Local storm report, Jun 30, 11:36 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1236 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Tstm Wnd Dmg 3 SSW Elizaville 42.02N 73.82W
06/30/2024 Dutchess NY Fire Dept/Rescue
Tree & wires down across Turkey Hill Rd.
&&
TWHThunderstorm Wind, Litchfield
- When
- June 30, 11:40 AM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -73.360
A tree was downed on and partially blocking Route 7 near Beebe Hill Road.
Thunderstorm Wind, Litchfield
- When
- June 30, 11:40 AM EST
- Where
- Litchfield County, 1.72 mi SE of Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -73.330
A tree was downed on Under Mountain Road.
Thunderstorm Wind, Litchfield
- When
- June 30, 12:02 PM EST
- Where
- Litchfield County, 1.47 mi NNE of Newfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.870, -73.120
A tree was downed on wires on Saw Mill Hill Road.
Flash Flood, Litchfield
- When
- June 30, 1:00 PM EST to 4:00 PM EST
- Where
- Litchfield County, 0.69 mi S of Washington
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.610, -73.320
Route 199 or Roxbury Road was washed out in Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 30, 20241 death · $751,000 · 1.25 in hail · 24 events
- Damaging Winds in New York, June 30, 20241 death · 1 injured · $171,000 · 78 kt wind · 10 events
- Rip Current in Illinois, June 30, 20241 death · 3 injured · 1 event
- Lightning Strike in Florida, June 30, 20241 death · 1 event
- Flash Flood in Idaho, June 30, 2024$250,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 30, 2024$41,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 30, 2024$50,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 30, 2024$35,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Connecticut, June 30, 2024$21,000 · 52 kt wind · 18 events
- Damaging Winds in Virginia, June 30, 2024$30,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, June 30, 2024$25,000 · 1.5 in hail · 8 events
- Damaging Winds in New Jersey, June 30, 202453 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195666, 1195668, 1195670, 1195664.